Iowa, 2015Damaging Wind in Iowa, June 7, 2015
June 7, 2015 · NWS DMX · 1 event in 1 county or zone
A weak cold front and associated surface trough moved through the state and stalled across the southern portions of the state, firing off a few storms in southern/southwest Iowa. One storm produced damaging winds in Taylor County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and associated surface trough moved through the state and stalled across the southern portions of the state, firing off a few storms in southern/southwest Iowa. One storm produced damaging winds in Taylor County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 11:49 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 7, 11:49 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT SUN JUN 7 2015
.UPDATE...
ISSUED AT 1246 PM CDT SUN JUN 7 2015
HAVE ADDED LOW POPS ACROSS FAR NORTHERN IOWA THIS AFTERNOON AS
HIGH BASED SHOWERS HAVE DEVELOPED IN RESPONSE TO A SHORT WAVE
MOVING E/NE OUT OF NEBRASKA. LOW LEVELS WILL BE RELATIVELY DRY
BELOW WITH GOOD EVAPORATION OCCURRING BELOW CLOUD LEVEL.
STILL...SOME CHANCE FOR VERY LIGHT MEASURABLE PRECIPITATION.
SURFACE BOUNDARY STILL LINGERING OVER FAR SOUTHEAST IOWA. SHOULD
HAVE A FEW THUNDERSTORMS DEVELOP ACROSS THIS AREA THIS AFTERNOON.
UNIDIRECTIONAL WIND PROFILES WILL BE SUPPORTIVE FOR THE POTENTIAL
FOR DAMAGING WINDS. IN ADDITION...STEEPENING MID LEVEL LAPSE RATES
AND FATTENING CAPES WILL BE SUPPORTIVE FOR GOOD VERTICAL PARCEL
ACCELERATIONS AND UPDRAFT STRENGTHS FOR LARGE HAIL DEVELOPMENT.
THE TORNADIC THREAT IS NEARLY NON EXISTENT WITH 0-1 KM ESRH VALUES
AT 50 M2/S2 OR LESS AND LCL HEIGHTS INCREASING TO 1200M. MUCH OF
CENTRAL IOWA INCLUDING THE DES MOINES METRO AND THE I-80 CORRIDOR
NORTH TO HIGHWAY 3 ARE EXPECTED TO REMAIN DRY.
&&
.SHORT TERM /TODAY/...
ISSUED AT 342 AM CDT SUN JUN 7 2015
FOR THIS MORNING...AN MCS WILL EXIT THE STATE BY MID MORNING AND
BRING AN END TO THE PRECIP FOR A SHORT TIME TODAY. A COLD FRONT
WILL PUSH ACROSS THE STATE TODAY AND REDEVELOPMENT OF
THUNDERSTORMS WILL OCCUR DURING PEAK HEATING HOWEVER BY THAT TIME
THE FRONT LOOKS TO BE SUFFICIENTLY FAR ENOUGH SOUTH THAT A FAIR
PORTION OF THE FORECAST AREA SHOULD NOT SEE STORMS TODAY.
THUNDERSTORM ACTIVITY SHOULD BE RELEGATED TO THE SOUTH AND EAST.
HAVING SAID THAT HOWEVER...WE REMAIN MODESTLY UNSTABLE AND SHEAR
REMAINS SUFFICIENT FOR ADDITIONAL STRONG TO SEVERE STORMS THIS
AFTERNOON ACROSS THE SOUTH AND EASTERN THIRD OR SO OF CENTRAL
IOWA. WHILE THE PRIMARY CONCERN THIS AFTERNOON WOULD BE DAMAGING
WIND...LOW LEVEL SHEAR IS A BIT CONCERNING LATE THIS AFTERNOON
FOR AT LEAST AN ISOLATED TORNADO THREAT.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 342 AM CDT SUN JUN 7 2015
COLD FRONT GRADUALLY SHIFTS OUT OF THE STATE TONIGHT AND ANY
CONVECTION THAT RE-DEVELOPED ALONG THE FRONT DURING PEAK HEATING
WILL SHIFT SOUTH AND EAST WITHIN THE FIRST COUPLE HOURS OF THE
EVENING. ALOFT...A SHORTWAVE WILL SHIFT EAST ACROSS THE NORTHERN
HIGH PLAINS AND UPPER MIDWEST. THE FEATURE WILL BRING SOME SHOWERS
AND THUNDERSTORMS TO CENTRAL AND POSSIBLY SOUTHERN MINNESOTA BUT
THESE SHOULD NORTH OF IOWA. I AM NOT ANTICIPATING ANY
PRECIPITATION FROM THE SHORTWAVE TONIGHT.
UPPER LEVEL RIDGING BUILDS INTO THE ROCKIES FOR THE FIRST PART OF
THE WORKWEEK BUT A THERMAL RIDGE WILL SET UP AND SHIFT INTO THE
UPPER MIDWEST. THIS WILL BRING SOME VERY WARM TEMPERATURES TO THE
STATE FOR THE COMING WEEK WITH THE WARMEST DAY BEING TUESDAY.
FOR WEDNESDAY A LOW OVER CANADA WILL SHIFT EAST DRAGGING A SURFACE
COLD FRONT ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST.
TEMPERATURES WILL BE SEVERAL DEGREES COOLER FOR
WEDNESDAY/THURSDAY. PRECIP ASSOCIATED WITH THE FRONT WILL
GENERALLY GRAZE IOWA LATE TUESDAY NIGHT ACROSS THE FAR NORTH THEN
SOUTH AND EAST ON WEDNESDAY.
WEDNESDAY NIGHT AND THURSDAY MODELS SUGGEST A SHORTWAVE MOVING
ACROSS THE WESTERN U.S. INCREASING PRECIP CHANCES DURING THIS
PERIOD. MODELS SUGGEST THAT THE FRONT FROM THE WEDNESDAY SYSTEM
WILL HANG UP SOMEWHERE ACROSS THE UPPER MIDWEST. I DO NOT HAVE
HIGH CONFIDENCE IN POPS DURING THIS PERIOD HOWEVER UNTIL A MORE
POTENT WAVE COMES THURSDAY INTO FRIDAY. THIS SYSTEM WILL DIG INTO
THE SOUTHWEST U.S. THURSDAY THEN EJECT TOWARDS THE UPPER MIDWEST
AND PUSH A SURFACE LOW TOWARDS IOWA. THIS WILL THEN PUSH THE
FRONTAL BOUNDARY NORTH AS A WARM FRONT...THOUGH LOCATION OF THIS
BOUNDARY IS A LITTLE NEBULOUS AT THIS POINT BUT IMPORTANT TO WHERE
CONVECTION WILL FIRE. CONVECTION WILL DEVELOP ALONG THE BOUNDARY
AND MODELS DO INCREASE THE INSTABILITY AND SHEAR ALONG THE
BOUNDARY SO STORMS WILL LIKELY BE STRONG OR SEVERE THURSDAY AND
FRIDAY BUT JUST WHERE IS IN QUESTION AT THIS POINT. THE GFS THINGS
A LITTLE FURTHER NORTH...INTO MINNESOTA WHILE THE CANADIAN AND
EURO HINTS MORE AT NORTHERN IOWA. WE REMAIN IN A BROAD
SOUTHWESTERLY FLOW THROUGH NEXT WEEKEND AND IT LOOKS TO REMAIN AN
ACTIVE PATTERN THROUGH LATE IN THE EXTENDED AND BEYOND.
&&
.AVIATION...07/18Z
ISSUED AT 1246 PM CDT SUN JUN 7 2015
A FEW AREAS OF MVFR CIGS MOVING SOUTH ACROSS CENTRAL IOWA EARLY
THIS AFTERNOON. THE CIGS WILL GRADUALLY RISE ABOVE 3 KFT THE NEXT
FEW HOURS. A FEW THUNDERSTORMS POSSIBLE MID TO LATE AFTERNOON
VICINITY OF KOTM. VFR CONDITIONS EXPECTED OVERNIGHT. BREEZY
NORTHWEST WINDS DEVELOPING BY MID MONDAY MORNING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...DONAVON
SHORT TERM...FAB
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Jun 7, 8:41 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT SUN JUN 7 2015
IAZ049-050-058>062-070>075-081>086-092>097-081445-
MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
941 AM CDT SUN JUN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING.
A SEVERE STORM OR TWO MAY OCCUR. DAMAGING WINDS UP TO 60 MPH AND
LARGE HAIL TO THE SIZE OF QUARTERS ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. SOME
OF THESE STORMS THURSDAY AND FRIDAY MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.
IAZ004>007-015>017-023>028-033>039-044>048-057-081445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-
941 AM CDT SUN JUN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. SOME
OF THESE STORMS THURSDAY AND FRIDAY MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 7, 8:37 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 SE COLLINS 41.85N 93.25W
06/07/2015 M2.00 INCH JASPER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 7, 10:13 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 AM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND DMG 2 SSW AMES 41.99N 93.64W
06/07/2015 STORY IA AMATEUR RADIO
NUMEROUS TREES UP TO 8 INCHES DIAMETER
SNAPPED OFF LARGER TREES UPROOTED. MOST OF
THE DAMAGE CONCENTRATED SW OF AIRPORT AND
UNIVERSITY AVENUE. STOP SIGN SNAPPED OFF AT
THAT INTERSECTION.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 7, 12:25 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM TSTM WND DMG ROCKWELL CITY 42.40N 94.63W
06/07/2015 CALHOUN IA PUBLIC
MULTIPLE LARGE TREE BRANCHES DOWN IN AND
AROUND ROCKWELL CITY. REPORTED VIA SOCIAL
MEDIA AND TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 7, 12:27 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 PM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST ROLFE 42.81N 94.53W
06/07/2015 M71 MPH POCAHONTAS IA PUBLIC
MEASURED ON PERSONAL WEATHER STATION.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 7, 12:30 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM TSTM WND DMG 2 SSW ROLFE 42.79N 94.54W
06/07/2015 POCAHONTAS IA PUBLIC
FOUR HOUSES WITH TREE DAMAGE AND SOME
OUTBUILDING DAMAGE. REPORTED VIA SOCIAL
MEDIA AND TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMThunderstorm Wind, Taylor
- When
- June 7, 2:31 PM CST
- Where
- Taylor County, 3.43 mi WSW of Lenox
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -94.610
Large tree limbs down at least 6 inches in diameter. Big enough to require the use of a tractor/vehicle to move them. Delayed report, time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 7 to 9, 20151 death · 1 injured · 1 event
- Heat in Washington, June 7 to 9, 20151 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Illinois, June 7 to 8, 2015$1.3 million · EF0 · 63 events
- Heat in Texas, June 7, 20151 death · 1 event
- Hail and Damaging Wind in South Carolina, June 7 to 9, 2015$81,000 · 1 in hail · 5 events
- Flooding and Hail in Illinois, June 7, 2015$50,000 · 1 in hail · 10 events
- Tornado and Damaging Winds in Indiana, June 7, 2015EF1 · 5 events
- Tornadoes and Flash Flooding in Indiana, June 7 to 8, 2015$20,000 · EF0 · 6 events
- Hail and Damaging Winds in Minnesota, June 7, 20153 in hail · 18 events
- Hail and Damaging Wind in Kansas, June 7, 20152 in hail · 17 events
- Hail and Damaging Winds in Missouri, June 7 to 8, 20151 in hail · 13 events
- Damaging Winds in Illinois, June 7, 201570 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576172.